CASE 1: HEARTBURN
MG is a 28-year-old female who comes to the pharmacy complaining of burning in her stomach. She says the burning in her stomach has worsened over the past few weeks. Upon questioning, she states she feels the burning every day after dinner. She typically eats very spicy food, and she loves tomatoes. However, she has noticed that if she avoids spicy food, her stomach feels better. She has not tried any OTC products yet. She takes no medications and has no other medical conditions. She debated going to see a physician, but instead decided to talk to a friend with heartburn. Her friend takes Nexium 20 mg prescription strength, but she said the same medication is now available without a prescription. The friend said Nexium works better than all the other medications. MG wants to know if you would recommend something like Nexium to treat the burning in her stomach?
Nexium 20 mg is now available over the counter for the treatment of frequent heartburn, which is defined as heartburn that occurs 2 or more days a week. Because MG has heartburn daily, she is a good candidate for a proton pump inhibitor such as Nexium or Prilosec. Because MG’s heartburn is related to spicy food, avoidance of spicy food is the best nonpharmacologic approach. If this is not possible, MG could try Nexium. It is important to counsel MG to take Nexium every morning with a glass of water for 14 days. Proton pump inhibitors work best when taken daily regardless of heartburn symptoms. Taking OTC Nexium 20 mg for more than 14 days is not recommended without a physician’s approval. Nexium is used to prevent heartburn before it starts; therefore, MG should take the medication before she has heartburn. Because MG has not seen a physician, it is important for her to follow up with a physician within the next 2 weeks to determine whether she should continue to take Nexium.
CASE 2: DIARRHEA
LM is a 34-year-old female who comes to the pharmacy for her daughter NG—a 3-month-old girl who has had diarrhea for the past 2 days. LM is concerned because NG is not eating well. NG started daycare 2 weeks ago and has already been sick twice. Last week, NG had a fever of 102°F, so LM took her to a pediatrician. The pediatrician said NG had an ear infection and put her on an antibiotic. NG had been taking the antibiotic for 7 days when the diarrhea started. The pediatrician said diarrhea is common with the use of antibiotics and that NG should be kept hydrated. LM is concerned about NG getting dehydrated and wants to use an oral rehydration solution such as Pedialyte. NG’s last day of antibiotic use is today. NG has not had a fever in the past week, is not on any other medications, and has no chronic conditions. What recommendations do you have for NG?
Because NG is only 3 months of age, it is important for her to see her physician to address why she has diarrhea. Even though it is common to have diarrhea due to antibiotics, NG should still be referred to a physician. Typically, infants younger than 6 months are at risk for dehydration and should be referred to their physician for oral rehydration. Other patients who should be referred for treatment of diarrhea include children with severe dehydration who have behavior changes, have not urinated in 8 hours, or have no tears when crying. Children older than 6 months who have a persistent high fever (>102.2°F) should also be referred for treatment. Adults with blood, mucus, pus, protracted vomiting, abdominal pain, or chronic diarrhea, or who are pregnant or at risk for significant complications, should also be referred.1 Loperamide is commonly used to relieve nonspecific diarrhea. Loperamide should not be recommended for NG because it is recommended for children older than 6 years. The usual dosage of loperamide is 4 mg initially followed by 2 mg after each loose stool. The maximum dose is 8 mg/day.1
CASE 3: GAS
MG is a 37-year-old male who comes to the pharmacy looking for something to treat his gas problem. He says the past week has been very difficult because he has been in lots of pain. His symptoms include excessive belching, cramping in his stomach, bloating, and flatulence. He complains that the pain is terrible and is preventing him from sleeping. Over the past week, he states he has been eating out a lot. He just joined a band, which he enjoys, but it has kept him out of the house more, so he has been getting food “on the go.” He has also been drinking a 6-pack of beer at night when his band is playing at a bar. The only thing he has tried for the pain is ibuprofen 400 mg a few times a day. He says the ibuprofen does not help the gas pains. He wants to know if he can take anything to prevent the pain. What recommendations do you have for MG?
MG is suffering from intestinal gas, probably due to his recent lifestyle changes. It is important to educate MG on trying to identify triggers that cause the pain. MG should be counseled to avoid foods that cause excessive gas, such as onions, celery, brussel sprouts, carbohydrates, legumes, raisins, bananas, apricots, prunes, milk, ice cream, carbonated beverages, beer, and wine.2 Typically, medications such as alpha-galactosidase and lactase enzymes can be used to prevent gas from forming. This may be a consideration for MG if he plans to continue eating out and drinking beer. However, he should be encouraged to modify his diet first before considering one these agents. For immediate relief of MG’s gas pain, options include simethicone or activated charcoal. Both agents work by breaking up gas that has already formed. MG can try simethicone 125 to 250 mg 4 times daily.2 Once his gas has resolved, he can take a preventive agent or make a lifestyle change.
CASE 4: FIBER
SM is a 46-year-old male who comes to the pharmacy looking for something to keep him regular. He says he suffers from occasional constipation and thinks that taking something preventive might help him. He states he normally has bowel movements every 1 or 2 days but sometimes goes as long as 4 to 6 days between bowel movements, which makes his stomach feel very uncomfortable. He says he does not have blood in his stool. His medical history includes hypertension, diabetes, and hyperlipidemia. He is currently taking metformin 500 mg twice daily, lisinopril 10 mg daily, and atorvastatin 10 mg daily. Upon questioning, he states he typically eats frozen meals for lunch and dinner, and usually only eats 5 to 7 servings of fruits and vegetables a week. What recommendations do you have regarding his fiber intake?
SM is most likely experiencing constipation secondary to low fiber in his diet; increasing his fiber intake could help prevent constipation. Individuals should consume 25 to 30 g of fiber daily. Fiber is found in foods such as fruits, vegetables, whole grains, and wheat bran, as well as in supplements. Examples of high-fiber foods include raspberries, pears, apples, whole wheat pasta, barley, artichokes, green peas, broccoli, lentils, and nuts.3 If it is difficult for SM to get adequate fiber through his diet alone, he can take fiber or bulk agents such as methylcellulose, psyllium, or calcium polycarbophil. These products are available in a variety of dosage forms, and SM can choose a product based on his preference. Options include wafers, capsules, caplets, or powder. He can take the supplementation 3 times daily and should be instructed to titrate his dose slowly to avoid flatulence and abdominal pain. The most common side effects of bulk-forming fiber therapy include bloating and cramping. In addition, he should be advised to increase water intake and exercise, as both can prevent constipation as well.
Dr. Mansukhani is clinical assistant professor at Ernest Mario School of Pharmacy, Rutgers University, and transitions of care clinical pharmacist at Morristown Medical Center in Morristown, New Jersey. Dr. Bridgeman is clinical assistant professor at Ernest Mario School of Pharmacy, Rutgers University, and internal medicine clinical pharmacist at Robert Wood Johnson University Hospital in New Brunswick, New Jersey.